Medication Mistake Leads to Brain Bleed at Benedictine Health Center

Written By: Kenneth LaBore | Published On: 18th May 2016
Medication Error Leads to Brain Bleed at Benedictine Health Center Innsbruck in New Brighton

Medication Error Leads to Brain Bleed at Benedictine Health Center Innsbruck in New Brighton

Brain Bleed After Medication Error at Benedictine Innsbruck in New Brighton

It is alleged in a report dated May 12, 2016 that a resident of Benedictine Health Center Innsbruck in New Brighton was neglected when s/he was administered the incorrect medication and s/he developed a brain bleed.

Medication Error Leads to Substantiated Neglect by Minnesota Department of Health

Based on a preponderance of the evidence neglect did occur when the facility staff administered Coumadin (a blood thinner)to the resident in error over 14 days.  The resident was hospitalized and required treatment including a craniotomy.

The residence at admission to the facility occurred in early March 2016 with multiple fractures after an accident.  The resident’s physician orders included Lovenox injection daily blood thinner 40 mg .04 mL solution daily for 28 days.  There was no physicians order for Coumadin.  However the resident’s electronic medication administration record the EMAR was reviewed and revealed the resident received Coumadin 4 mg for six days and 7 mg for eight days.  During a care conference of the resident’s family questioned why the resident was taking Coumadin.  A staff member reviewed the resident’s chart and found no order for Coumadin.  Administration was notified and the following day the residence blood was checked.

A INR (a laboratory test that measures how quickly blood clots) was drawn and was 10.73 “high critical” with a normal reference range been 0.90 to 1.10.  The resident was transferred to the hospital due to elevated INR, and the resident was lethargic and less responsive.

The resident’s hospital record reveiled the resident was admitted to hospital on 3/23/2016 with a diagnosis is that included Subdural Hematoma (an accumulation of blood on the brain surface beneath the skull.  The resident underwent a craniotomy for hematoma evacuation.

Both state and federal regulations control the use of medications in nursing homes, under federal rule 42 CFR 483.25 reasonable efforts must be made to prevent a medication error.  In this case according to the report not only did the nursing home error in giving medication that was not ordered but they failed to catch the change in condition until the resident with it was lethargic.

For more information from the Minnesota Department of Health, Office of Health Facility Complaints concerning nursing homes, assisted living and other elder care providers view resolved complaints at the MDH website.

If you have concerns about medication errors, improper use of medical equipment, falls or any other form of elder abuse or neglect contact Minnesota Elder Abuse Attorney Kenneth LaBore at 612-743-9048 or toll free at 1-888-452-6589 or by email at KLaBore@MNnursinghomeneglect.com.

Disclaimer

Facebooktwittergoogle_plusredditpinterestlinkedinmail

Tags:

<< Back To Blog